Experts are weighing in after social media users claimed to have lost their hair after taking the type 2 diabetes medications Mounjaro, Wegovy, and Olympic.
Patients have recently posted on social media about experiencing hair loss after using the FDA-approved pharmaceutical drug Ozempic, which is used to treat type 2 diabetes. It’s one of the brand names for the drugs semaglutide and tirzepatide, also marketed under the names Wegovy and Mounjaro, which affect satiety in the brain.
The drug, which is administered once a week by injection into the thigh, stomach, or arm, has recently gained popularity on social media due to some users using it to lose weight despite not having diabetes or clinical obesity.
“The absence of scalp symptoms is what people find to be so striking.You can run your hands through your hair and you have a handful of hair, but it doesn’t sting or itch, a dermatologist at Ohio State University named Dr. Susan Massick told NBC News. “Seeing that can be very unsettling.”
Ozempic does not include hair loss as an adverse effect. Clinical studies reveal that 3% of persons who took Wegovy and up to 6% of those who took Mounjaro experienced hair loss, respectively. Alopecia is a skin condition that can cause patchy bald areas or total hair loss in its victims.